Optimizing Patient Safety by Preventing Combined Use of Intramuscular Olanzapine and Parenteral Benzodiazepines

Allison R. Naso, PHARM.D., BCPs

Disclosures

Am J Health Syst Pharm. 2008;65(12):1180-1183. 

In This Article

Discussion and Conclusion

The exact mechanism of the interaction between parenteral olanzapine and benzodiazepines is not known. Olanzapine possesses α1-receptor antagonist properties, which may explain the potential for hypotension associated with the drug.[6,9] Olanzapine is also considered to be moderately to highly sedating compared with other second-generation antipsychotics.[12] In addition, parenteral olanzapine rapidly achieves a peak serum concentration that is five times greater than that achieved by an equivalent oral dose.[9] When combined with parenteral benzodiazepines, these properties of intramuscular olanzapine may contribute to adverse effects of sedation and cardiorespiratory depression in an additive fashion.[7]

To date, olanzapine is the only second-generation injectable anti-psychotic for which a formal regulatory warning has been issued. The general precautions section of the current package labeling for intramuscular olanzapine states that "concomitant administration of intramuscular olanzapine and parenteral benzodiazepine has not been studied and is therefore not recommended" and that "if use of intramuscular olanzapine in combination with parenteral benzodiazepines is considered, careful evaluation of clinical status for excessive sedation and cardiorespiratory depression is recommended."[9] Interestingly, the European labeling for olanzapine provides a more definitive recommendation, stating that patients who receive intramuscular olanzapine should not receive benzodiazepines for at least one hour after the olanzapine dose is administered.[13] Furthermore, the manufacturers of olanzapine published a "Dear Healthcare Professional" letter, distributed to practitioners in the United Kingdom, Europe, and Canada in 2004, in response to reports of 49 adverse events associated with parenteral olanzapine, 29 of which were considered serious and 8 of which ended in death.[6,7] The Food and Drug Administration did not require distribution of a similar letter to practitioners in the United States.

As of September 30, 2005, the manufacturer of olanzapine received reports of 160 postmarketing adverse events and 29 fatalities associated with intramuscular olanzapine.[8] A cause of death was established in 26 of these reports; the overwhelming majority of deaths were attributed to cardiovascular or cardiorespiratory causes (n=22), including cardiac or cardiorespiratory arrest, pulmonary embolism, and myocardial infarction.

While a causal relationship between olanzapine and the fatalities could not be established, 19 of the patients who died were also being treated with a benzodiazepine, 6 of whom received the benzodiazepine parenterally.[8] As a result of this observation, the manufacturer advises that clinicians "may want to allow at least 60 minutes between administration of Zyprexa [olanzapine] IM and parenteral benzodiazepines."[8]

A single case report has been published detailing the potential for serious adverse effects with concomitant use of parenteral olanzapine and a benzodiazepine.[7] In this case, a patient developed severe hypotension (66/30 mm Hg) after receiving intramuscular olanzapine and intramuscular lorazepam within 30 minutes of each other. The patient's blood pressure recovered to baseline after 12 hours of intravenous fluid therapy. The patient was later rechallenged with intramuscular olanzapine alone on several occasions with no further incident. This probable adverse drug reaction prompted a call for statements that would warn practitioners to avoid the combined intramuscular administration of olanzapine and benzodiazepines until further studies are conducted.[7]

As the mechanism of the drug interaction remains unclear, prescribers may question the safety of alternative injectable, second-generation antipsychotics in combination with benzodiazepines. The package insert for aripiprazole, the newest of the injectable second-generation antipsychotics, carries warnings of increased sedation and orthostatic hypotension when coadministered with parenteral lorazepam; clinicians are advised to monitor for these adverse events if the combination of agents is deemed necessary.[10] Conversely, package labeling for ziprasidone'the first injectable agent in its class'does not specifically address the issue of coadministration with benzodiazepines.[11] In a 2005 roundtable discussion of intramuscular ziprasidone sponsored by its manufacturer, experts cited some limited evidence that suggested the possibility of safe administration of intramuscular ziprasidone with benzodiazepines; however, these panelists agreed that stronger evidence was necessary to make a definitive statement regarding the safety of the combined use of the drugs in question.[14]

Ultimately, more formalized, high-quality, and clinically applicable studies are necessary to determine the safety of the parenteral combination of second-generation antipsychotic agents with benzodiazepines. Until further research is conducted, clinicians must rely on available data and postmarketing surveillance as a reflection of drug safety.

Despite the limitations of case reports detailing the potential drug-drug interaction between injectable olanzapine and benzodiazepines, the reports of fatalities, coupled with olanzapine's manufacturer's warnings to practitioners outside of the United States, were enough to warrant the preventive actions taken at our institution. Practitioners opted to target only the injectable dosage forms of olanzapine and benzodiazepines. This decision was made based on the more pronounced pharmacokinetic properties of the parenteral drug products and the associated potential for rapid onset of severe adverse events when the drugs are used in combination.

After policy implementation, a second informal drug-utilization review was conducted. This repeat study, completed in October of 2007, revealed a reduction in concomitant orders for parenteral olanzapine with parenteral benzodiazepines. Over the course of eight weeks, only one patient with an active as-needed order for intramuscular olanzapine had a concurrently active order for intramuscular lorazepam. The pharmacy department continues to reassess and reeducate its pharmacists regarding the new policy, targeting a goal of zero coexisting orders for the two parenteral agents for a single patient.

The potential interaction between intramuscular olanzapine and parenteral benzodiazepine agents poses a unique challenge to patient safety. Given the urgent need for treatment of acute psychotic agitation with these types of medications, practitioners may use drugs from floor-stock supplies without a pharmacist's review. Historically successful use of first-generation antipsychotics in combination with benzodiazepines may further drive prescribers to attempt to incorporate the newer, second-generation antipsychotic agents into a similar treatment regimen. Unfortunately, because of a lack of definitive data in the current medical literature, many prescribers may be unaware of the potential dangers associated with this drug combination. The pharmacist plays a vital role toward reducing the potential for this type of adverse drug event in a hospital setting.

Implementation of a policy that increased pharmacist surveillance and regulation of the use of intramuscular olanzapine reduced the potential for coadministration of the agent with parenteral benzodiazepines in a community hospital.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....